Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 171, NWS Birmingham, AL

November 28, 2005Bibb County, Alabama

NWS Birmingham, AL issued this tornado warning at Nov 28, 2005, 3:32 PM CST for Bibb County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2005, 3:32 PM CST (21:32 UTC)
Expired
Nov 28, 2005, 4:15 PM CST
In force
43 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Bibb County, AL

The radar

The Birmingham radar (KBMX), 33 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 28, 9:55 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 282132
TORBMX
ALC007-282215-
/O.NEW.KBMX.TO.W.0171.051128T2132Z-051128T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CST MON NOV 28 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BIBB COUNTY IN CENTRAL ALABAMA

* UNTIL 415 PM CST

* AT 331 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  SOUTH CENTRAL BIBB COUNTY...OR ABOUT 9 MILES SOUTHEAST OF BRENT...
  MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3288 8710 3283 8706 3292 8688 3305 8689
      3307 8693

$$

61
4 follow-up statements
000 
WWUS54 KBMX 282144
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CST MON NOV 28 2005

ALC007-282215-
/O.CON.KBMX.TO.W.0171.000000T0000Z-051128T2215Z/
BIBB AL-
342 PM CST MON NOV 28 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR
EASTERN BIBB COUNTY...

AT 340 PM CST...A STORM CAPABLE OF PRODUCING A TORNADO AT ANY TIME 
WAS ABOUT 12 MILES EAST OF BRENT...MOVING NORTHEAST AT 40 MPH.

BRIERFIELD AND ASHBY ARE IN THE PATH OF THIS STORM.  TAKE COVER NOW

LAT...LON 3288 8707 3285 8699 3292 8688 3305 8689
      3307 8693

$$
STEFKOVICH
000 
WWUS54 KBMX 282153
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CST MON NOV 28 2005

ALC007-282215-
/O.CON.KBMX.TO.W.0171.000000T0000Z-051128T2215Z/
BIBB AL-
352 PM CST MON NOV 28 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR EAST
CENTRAL BIBB COUNTY...

AT 349 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STORM CAPABLE OF PRODUCING A TORNADO AT ANY TIME.  THIS 
STORM WAS LOCATED OVER EAST CENTRAL BIBB COUNTY...OR ABOUT 13 MILES 
SOUTHWEST OF MONTEVALLO...MOVING NORTHEAST AT 35 MPH.

OAKLEY...BIBB MILL AND RANDOLPH ARE IN THE PATH OF THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3293 8699 3293 8692 3292 8689 3304 8689
      3307 8693

$$

STEFKOVICH
000 
WWUS54 KBMX 282202
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 PM CST MON NOV 28 2005

ALC007-282215-
/O.CON.KBMX.TO.W.0171.000000T0000Z-051128T2215Z/
BIBB AL-
401 PM CST MON NOV 28 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR
EASTERN BIBB COUNTY...

AT 358 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
NEW STORM THAT HAS MOVED INTO SOUTHERN BIBB COUNTY AND IS CAPABLE OF 
PRODUCING A TORNADO.  THIS STORM WAS LOCATED NEAR LAWLEY...OR ABOUT 
11 MILES SOUTHEAST OF BRENT...MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RANDOLPH.

LAT...LON 3284 8714 3285 8693 3293 8689 3304 8688
      3304 8694 3294 8701

$$

STEFKOVICH
000 
WWUS54 KBMX 282215
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CST MON NOV 28 2005

ALC007-282225-
/O.EXP.KBMX.TO.W.0171.000000T0000Z-051128T2215Z/
BIBB AL-
415 PM CST MON NOV 28 2005

...THE TORNADO WARNING FOR EASTERN BIBB COUNTY EXPIRES AT 415 PM
CST...

AT 415 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3284 8714 3285 8693 3293 8689 3304 8688
      3304 8694 3294 8701

$$

STEFKOVICH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Nov 28, 2:45 PM CST, 47 minutes earlier.

Area forecast discussion, Nov 28, 2:45 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CST MON NOV 28 2005

.SHORT TERM...COLD FRONT ACROSS THE WESTERN SECTIONS OF THE AREA
WILL MOVE RAPIDLY EAST-SOUTHEAST THROUGHOUT THE NIGHT AND EXIT THE
SOUTHEAST SECTIONS EARLY ON TUESDAY.  WILL FORECAST SHOWERS AND
THUNDERSTORMS LIKELY ACROSS THE EASTERN SECTIONS AHEAD OF THE
FRONT AND THEN TAPER POPS WESTWARD.  WILL NEED TO MENTION SOME
SEVERE STORMS POSSIBLE THIS EVENING ACROSS THE EAST.  SMALL POPS
ACROSS THE SOUTHEAST SECTIONS EARLY TUESDAY...BUT MUCH DRIER AIR WILL
OVERSPREAD THE AREA THROUGH THE DAY. OVERNIGHT LOWS TONIGHT IN THE
40S NORTH AND 50S SOUTH.  MUCH COOLER ON TUESDAY WITH READINGS IN THE
50S NORTH AND 60S SOUTH.

WEDNESDAY THROUGH FRIDAY...RATHER QUIET PERIOD ACROSS THE AREA AS
WEAK HIGH PRESSURE REMAINS IN PLACE.  RE-ENFORCING SURGE OF COOLER
AIR POSSIBLE ON THURSDAY AS DRY WEAK FRONT APPROACHES FROM THE
NORTH.  HIGH TEMPERATURES MAINLY IN THE 50S NORTH AND 60S SOUTH.
OVERNIGHT LOWS MAINLY IN THE 30S.

.LONG TERM...(SATURDAY THROUGH MONDAY)...MOIST SOUTHWEST FLOW ALOFT
WILL PREVAIL ACROSS THE AREA.  WILL GO WITH SLIGHT CHANCE POPS FOR
NOW.  STRONGER SYSTEM WILL APPROACH THE AREA JUST BEYOND THIS
PERIOD.  HIGH TEMPERATURES MAINLY IN THE 50 NORTH AND 60S SOUTH
SATURDAY AND IN THE 60S AREA-WIDE SUNDAY AND MONDAY.  OVERNIGHT
LOWS IN THE 30S NORTH AND 40S SOUTH SATURDAY AND IN THE 40S AREA-
WIDE SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  56  28  56 /  70  10  10   0
ANNISTON    49  58  33  56 /  70  10  10   0
BIRMINGHAM  46  57  33  57 /  60  10  10   0
TUSCALOOSA  46  59  31  59 /  30  10  10   0
CALERA      47  57  33  58 /  60  10  10   0
AUBURN      51  59  37  60 /  70  20  10   0
MONTGOMERY  49  61  32  60 /  70  10  10   0
TROY        53  62  32  61 /  70  20  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

50
Hazardous weather outlook, Nov 28, 10:40 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 AM CST MON NOV 28 2005

ALZ011>015-017>050-291230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1040 AM CST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES...HAIL AND DAMAGING
WIND ARE POSSIBLE ALL ACROSS CENTRAL ALABAMA.  THE THREAT OF SEVERE
WEATHER WILL END AROUND 3 PM FOR EXTREME WESTERN ALABAMA...6 PM FOR
AREAS NEAR INTERSTATE 65...AND AROUND 10 PM FOR FAR EASTERN ALABAMA.
THERE IS ALSO A CHANCE OF A STRONG...LONG TRACKED TORNADO OR TWO IN
CENTRAL ALABAMA. IT IS IMPERATIVE FOR EVERYONE TO REMAIN ALERT AND
BE ABLE TO RECEIVE WARNING INFORMATION IN A MOMENTS NOTICE.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD FRONT
TODAY AND THIS EVENING.  ANY OF THESE STORMS HAVE THE ABILITY OF
BECOMING SEVERE.  IN ADDITION...SHOWERS AND THUNDERSTORMS ALONG THE
ACTUAL COLD FRONT MAY ALSO BE SEVERE.  THE SEVERE THREAT WILL END AS
THE COLD FRONT MOVES ACROSS THE REGION.

IN ADDITION...AHEAD OF THE FRONT...BREEZY SOUTHERLY WINDS WILL BE
SUSTAINED AT TIMES AROUND 25 MPH. A FEW WIND GUSTS WILL APPROACH 35
MPH...ESPECIALLY IN THE HIGHER ELEVATIONS AND ON OPEN WATERWAYS.
THEREFORE...A WIND ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED ON THROUGH TONIGHT.

STEFKOVICH

In the hours before

Local storm report, Nov 28, 2:16 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CST MON NOV 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TORNADO          11 N BIRMINGHAM         33.69N 86.80W
11/28/2005                   JEFFERSON          AL   EMERGENCY MNGR

            4818 GREAT HOUSE RD. ROOF DAMAGE.

&&

MBAER
Local storm report, Nov 28, 2:47 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CST MON NOV 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FUNNEL CLOUD     3 NW HUEYTOWN           33.47N 87.03W
11/28/2005                   JEFFERSON          AL   AMATEUR RADIO

            WALL CLOUD AND FUNNEL CLOUD

&&

MBAER
Local storm report, Nov 28, 3:12 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CST MON NOV 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     DOWNBURST        HUEYTOWN                33.44N 87.00W
11/28/2005                   JEFFERSON          AL   EMERGENCY MNGR

            TREES AND POWERS LINES DOWN, MASTERS RD.

&&

MBAER
Local storm report, Nov 28, 3:15 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CST MON NOV 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             GARDENDALE              33.67N 86.80W
11/28/2005  0.25 INCH        JEFFERSON          AL   AMATEUR RADIO

&&

MBAER
Special weather statement, Nov 28, 3:22 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CST MON NOV 28 2005

ALZ033-034-282145-
BIBB-PERRY-
322 PM CST MON NOV 28 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY AND BIBB COUNTIES
UNTIL 345 PM CST...

...THUNDERSTORM INTENSIFYING RAPIDLY ...

AT 317 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY INTENSIFYING THUNDERSTORM...10 MILES SOUTH OF BRENT...MOVING
NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRENT...
CENTREVILLE...WEST BLOCTON AND MARVEL THROUGH 345 PM CST.

THIS STORM MAY SOON BECOME SEVERE...AND IN THIS ENVIRONMENT
TORNADOES ARE ALSO POSSIBLE.
Local storm report, Nov 28, 3:24 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CST MON NOV 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TORNADO          HUEYTOWN                33.44N 87.00W
11/28/2005                   JEFFERSON          AL   EMERGENCY MNGR

            TREES AND POWERS LINES DOWN, MASTERS RD. CORRECTED

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 9:26 PM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more7 hr
Nov 28, 4:05 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr
Nov 28, 9:54 AM CSTTornado WarningBMXDallas36 min
Nov 28, 10:53 AM CSTTornado WarningBMXLowndes30 min
Nov 28, 11:04 AM CSTTornado WarningBMXAutauga26 min
Nov 28, 11:30 AM CSTTornado WarningBMXAutauga45 min
Nov 28, 11:33 AM CSTTornado WarningBMXLowndes42 min
Nov 28, 11:51 AM CSTTornado WarningBMXElmore24 min
Nov 28, 12:10 PM CSTTornado WarningBMXCoosa40 min
Nov 28, 12:10 PM CSTTornado WarningBMXAutauga35 min
Nov 28, 1:33 PM CSTTornado WarningBMXWalker42 min
Nov 28, 1:52 PM CSTTornado WarningBMXBlount, Jefferson38 min
Nov 28, 2:32 PM CSTTornado WarningBMXJefferson43 min
Nov 28, 3:14 PM CSTTornado WarningBMXJefferson16 min
Nov 28, 3:48 PM CSTTornado WarningBMXChilton, Shelby51 min
Nov 28, 3:58 PM CSTSevere Thunderstorm WarningBMXMarengo22 min
Nov 28, 4:13 PM CSTSevere Thunderstorm WarningBMXDallas, Perry31 min
Nov 28, 4:19 PM CSTTornado WarningBMXBibb4 min
Nov 28, 4:23 PM CSTTornado WarningBMXDallas37 min
Nov 28, 4:37 PM CSTTornado WarningBMXPerry23 min
Nov 28, 4:57 PM CSTTornado WarningBMXChilton48 min
Nov 28, 4:59 PM CSTTornado WarningBMXDallas16 min
Nov 28, 5:30 PM CSTSevere Thunderstorm WarningBMXAutauga12 min
Nov 28, 5:42 PM CSTTornado WarningBMXChilton18 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.